What to expect from levodopa

I started showing symptoms of pd from early 2015 and was diagnosed June 2016. My main symptom is little left arm swing and the stiffness that causes it and loss of dexterity in left hand. It has felt uncomfortable this past week - seems worse. I am on light dose of Madopar 50/12.5 x 3 a day for past 2 months. I jog 4 kms 3 or 4 times a week and walk other days. I do stretches regularly. Would increased dose help my left arm and hand, or is it hard to tell? Has anyone any ideas from their experiences?

23 Replies

oldestnewest
  • I have no arm swing right arm, no fine motor skills right hand and slow gait, loss ability to write i am right handed. Stiffness in arms and legs.I have had pd for almost 11 years. I take 18 25/100 levodopa carbidopa tablets (3 every 4 hours 24 hours a day) and of complete relief of my symptoms for most of the day.

    So to answer your question with the right dose you can expect complete relief of your symptoms.

  • Thank you.

  • Bailey, that is an awful lot of Sinemet, how long have you taken that amount, did you work up to 18 gradually?

    The reason I ask is my husband was told that he was taking too much when he upped Sinemet to 1 every 3 hours in 24 hours, he managed to reduce the amount back to every 4 hours but now is getting worse, mornings are total nightmares, falling over, lack of speech, almost impossible to leave the house. he perks up in the afternoons, then starts back down the slope to the evenings. I was considering upping the dosage again, as he does not see the neurologist until Feb, (once a year), and that's almost a waste of time.

    The information and tales from this site are really helpful and yes without humour one would go under, keep the information flowing.

  • First I am not a Doctor and what i write here is from my expereance and is for information only.

    I am very active weigh 217 pounds and am 6ft 2in tall. I don't know if size makes any differance or not. I am in perfect health no other problems other than pd. i sleep only 3 or 4 hours a day.

    The pills i take are 1 50/200 er and 1 25/100 every 4 hours and i also take

    1 6mg Requip at 5 am. I also take 2 fish oil tables. At first i was also taking 1 Azilect in the morning. I was have bad depression every night. I stopped all my meds and added them back except Azilect and almost all side effects stopped. I also had some bad side effects but i knew what they where so i just rode them out. They decreased with time. Today I have very mild side effects.

    I stared with 1 25/100 every 4 hours 5 times a day for about a week and then 2 every 4 hours for about a month. Then i started the my current dose.

    I did this with over sight of my DR. he asked if i was having any hallucinations but as of now i don't.

    My Doctor is involved in research as well as seeing people at the top Hospital in the area. He has no problem with my dose.

    Good luck

  • Hi Bailey

    It is some comfort to know some can take a high dosage without adverse side-effects. Thanks for your openness and information as usual. Your account encourages me when I get frustrated and low.

  • You are welcome

  • You are in Texas. Mind saying what "top hospital" your doctor is associated with?

  • Amen sister! I agree! Have you guys tried red wine, or some pot?

  • I drink red wine and that helps somewhat but I drink it in the evening and then fall asleep. It messes up my sleep patterns.

  • FYI: Red wine has Tyramine in it and should be avoided if you take COMT and MAO-B Inhibitors like Comtan, Stalevo, Selegiline, or Azilect. Also stay away from aged and fermented foods. I switched to white wine.

  • Bailey..... Seems you and i are riding the same wave. There are two things that can screw up my Sinemet..... Stress and protien intake.

  • Seems you and I have similar condition except I was diagnosed Feb 2014. I found LSVT Big program helped my arm swing when I'm really working on it, but if I'm managing to swing my arm I can't also stand up straight, seems to be one or the other! L/dopa hasn't helped any of my symptoms as yet, I'm on three a day like you but any more than that makes me feel bad so I'm a bit stuck I guess. Been on it for 3 months now.

  • Thanks, getting the right dosage probably takes some experimenting by the looks of it. I find I am at my worst early in the morning and a tablet or two helps a lot. The madodpar helps my general feeling but no real effect on arm swing and motor skills. It seems I will need to take more if I want improvement.

  • well good that it helps you at least with some things. Maybe it will help me in the future too, I hope so

  • Yes, you are on a light dose and by all means try more to see if it helps.

    Also, NAC - N-acetylcysteine - is an over the counter supplement that has been shown to improve the underlying condition.

  • No............ less is more! My opinion :)

  • Agree with that last comment Ozie. I' was diagnosed in early 2012 and it took several months to balance my meds to my satisfaction. I tried Dopamine Agonists but suffered nausea so was then put onto Sinemet - initially the 200/50 dosage once a day and two further 100/25 mg doses. I then found I was experiencing wear off so my consultant changed me to 4 x 100/25 which suits me well with no side effects. My body tells me when I need the next dose which can be after anything between 4 and 6 hours depending on the amount of exercise I have taken. You will learn to know your body's needs soon. Good luck!

  • Hola Ozie:

    Sorry but my Englissh is little, my language is Spañish and I live in Mexico City.

    I have PD almost 4 years ago and until this momento I use the same dosis:

    1/2 Synemed (Levodopa) four time a day and one Sifrol (300mg) at noon.

    I am very well, but I am very sure that one of the worst that can happened to someone with PD is to have a bad company surrounded (including family).

    The depression is bad company, the exercise is the better,

    Regards and good luck

    Ponty

  • I take stalevo (50/12.5/200) 3 times a day and that controls all apart from the loss of right arm swing. I also take clonazepam 1 mg at night for R.E.M. Sleep Behaviour Disorder

  • Ozie. Hiya. I also have left side rigidity and am in my mid-50's. Held off on the carbidopa levodopa for a year after the initial diagnosis 2 years ago. I took a Da agonist (requip) and did lots of varied exercise. Started taking the carbidopa levodopa 7 months ago in order to free up my movement even more - for among other things, more exercise. Taking 3 25/100 a day of CDLD restored my gait and mobility. (First moments of walking with my old gait back were jarring, in a wonderful way. Made me feel like the previous 2 yrs I'd been stuck in a junior high filmstrip about what it was like to be old.)

    This month my neuro upped me to take as much as 4.5 a day after cutting back some of the Requip in order to curb some daytime sleepiness. My 3 doses of CDLD a day get me thru 4 hrs apiece. I definitely have wear off in the evenings, but am in my own house so put up with the gait issues that return. As much as I appreciate what the drug can do, I am still wary of too great a dependence on it, not to mention dyskinesia.

    As a friend puts it, there's no magic bullet, but there is a magic shotgun. Exercise, lifestyle, sleep hygiene, the supplements, the meds. It requires a lot of attention to recalibrate.

    So, if you're not feeling a benefit from a drug, perhaps a change is in order.

    One other note (which may be a separate thread). It's helped me, when reading HU, to note the type of PD the writer had. Tremor dominant? Postural imbalance gait disorder but no tremor? Left side? Right side? We are all in this together, yes, but it just makes sense that the particular ways the PD presents itself would mean one size does not fit all, at least w the current drug offerings.

  • Motal, I appreciate your comments on this subject, including, "As much as I appreciate what the drug can do, I am still wary of too great a dependence on it, not to mention dyskinesia." I know levadopa is a wonderful drug for those whose symptoms have advanced and I am glad and relieved that it is available. I am in my first year of being dxd and to date I am on azilect and I exercise (cardio and yoga). My main symptom is tremor (also a reduced arm swing) but prefer at this point to postpone additional meds in favor of my current approach - even though I still have a tremor.

    Mainly, I prefer to keep drugs to a minimum as a general approach to treatment, as much as that is possible for as long as possible, and also to stay informed about the side effects of all medications that I consider, opting for lighter weight solutions to start. For example, azilect. I hope that my current approach works into the future but I appreciate those on the board who share their experience and remedies as I try to stay ahead of PD. As a result I have added vitamin supplements and am cautiously introducing NAC (see my other posts). I say "cautiously" because it bothers my stomach. I am also considering Inosine trial (see other posts). On a brighter note, I find a glass or two of wine in the evening helps a lot with the tremor.

    Ozie, just one more perspective for you as you go through the process of finding the right solution(s) for you. I agree with the others who say this is just not a "one size fits all" disease though I believe exercise is the one thing that benefits everyone.

  • You mention you jog, walk and stretch but I don't see any exercise for your arms. Shadow boxing and/or light hand weights might help as well.

  • 4000 Nights, If you are talking to me, you are right, I definitely should add that and see if I can minimize tremor that way. It's a great point in general though. Has it helped you?

    Thanks for bringing this up.

You may also like...